- Starting a new medication often means improving your ability to cope with the symptoms of your condition, and antidepressants are a common class of medication prescribed to clients.
- You may be curious about the signs your antidepressant dose is too low or high.
- Some of the most common signs that your dose is too low include reduced progress in therapy, negative feedback from loved ones, and validation from your provider that your dosage should be increased.
- If your prescription dosage is too high (which is rare), you may feel physically ill, more anxious, or experience reduced libido.
- Talk with your provider if you’re concerned that your antidepressant isn’t working well for you. The right dosage should offer you improved concentration, mood, self-esteem, and general functioning in your daily life.
If you’re currently taking an antidepressant, or thinking about it, you probably have some questions. Though psychiatric providers take great care to ensure that you receive the best care possible, most clients have questions about their medication.
If you’re curious about the signs your antidepressant dose is too low, or high, the information below can help. It can also inform a conversation with your provider if you want to switch medications, or if you’re uncertain about the dosage of your antidepressant.
When Is It Time to Increase Your Antidepressant Dosage?
Everyone’s experience with prescription medications can be different, but if you’re asking whether you should increase your dosage, it’s possible that it’s a sign your antidepressant dose is too low.
Though it generally takes most antidepressants 4-6 weeks to achieve significant results, by that time you should definitely feel noticeably better; your prescription should be working.
The following may be signs that your antidepressant dose is too low:
- You’re feeling better, but you and your provider agree that more progress should have been made within the time period you began taking your medication
- Therapy (often used together with a prescription) isn’t helping as much as it should
- Family or friends have given you feedback indicating your mood and demeanor appear to be worsening or remaining unchanged
If you’re noticing any of the above signs, it’s time to talk with a provider. But if you’ve been taking your prescription for less than 4 weeks, you may be advised to be patient and wait for the medication to do its work.
3 Common Signs Your Antidepressant Dose Is Too High
Prescription medications and their dosages are highly specialized and moderated for each individual. Your provider will make sure that it’s not too high, and your antidepressant dosage shouldn’t be compared to someone else’s.
Antidepressants have a strict safety profile. This means your dosage and the amount of antidepressants you’re prescribed are closely monitored during treatment for safety. But you and your psychiatric provider are a team, so if you want to bring down your dosage, they’ll likely work with you to make it happen.
Some of the signs that your antidepressant dose is too high include:
- Emotional blunting: This symptom makes it difficult for individuals to feel emotions fully. You may notice or be informed that you don’t seem to react to anything, and you might think to yourself, “I’m not sad… but I’m also not happy.”
- Reduced libido and sexual dysfunction: In some cases, individuals may partially or entirely lose their desire for sex. Though it sounds alarming, these symptoms typically wear off as the body adjusts to their medication. Sometimes, if after 4-6 weeks, an individual doesn’t regain their sex drive, the dosage can be lowered to help bring it back.
- Increased anxiety: Some antidepressants, like Wellbutrin, may temporarily increase anxiety. As with lowered libido, these symptoms can subside once someone gets adjusted to their prescription. But if the anxiety becomes severe or too disruptive, your psychiatric provider can lower the dosage to help you adjust to the medication more smoothly.
Different dosages work for different people—a higher or lower dose isn’t better or worse. It’s just what works for you; this is why psychiatric providers rely on and value their client’s feedback.
Want to talk to a psychiatric nurse practitioner?
Start working with one of our top-rated providers. We have availability now and accept most major insurances.
6 Signs Your Antidepressant Is Working
There are many signs that your antidepressant is working, including:
- The anticipation of anxiety doesn’t arise or doesn’t reach its previous intensity
- You’re getting feedback from coworkers and friends that your mood and behavior are remarkably improved
- You have more energy to do the things you love
- Therapy becomes more productive, and the coping skills you’re taught are able to be used successfully
- You’re able (and motivated) to practice self-care
- You have improved self-esteem
In short, many of your previous struggles on a daily basis become less difficult, or may disappear. One of the best signs your antidepressant dose is too low is that, after the adjustment period to a new medication, few, if any of these indicators, are experienced.
How Long Does It Take for an Increased Dose of an Antidepressant to Work?
If you’ve observed the signs your antidepressant dose is too low, and your provider works with you to increase your prescription, you might feel some anticipation about what to expect next.
But it depends on the antidepressant you’ve been prescribed. Take a look at three of some of the most common antidepressants:
- Wellbutrin, which is a norepinephrine and dopamine reuptake inhibitors (NDRI). Wellbutrin works immediately, but its full effects may not be felt for up to 4 weeks. Wellbutrin is not usually recommended for people with intense anxiety.
- SSRIs, or selective serotonin reuptake inhibitors, increase serotonin levels and have fewer side effects than Wellbutrin but take 4-6 weeks to see full benefits. If you and your provider increase your dosage, expect the same window of time to see improvements.
- SNRIs are serotonin norepinephrine reuptake inhibitors. They’re used to treat fatigue, hypersomnia, and depressive symptoms. They typically take 4-6 weeks for significant improvements to be observed, and the same time frame applies to dosage increases.
If You’re Seeing Signs Your Antidepressant Dose Is Too Low, Talk with Your Provider About Your Treatment Options
If you’re observing any of the signs that your antidepressant dose is too low or high, talk to your provider. Your provider will make recommendations and explain their decision making process with you each step of the way.
If you don’t have a great relationship with your provider, or feel as though you just can’t talk with them about your dosage, they can help you get a second opinion. Taking feedback is part of their job, and they won’t take your desire to talk to another professional personally.
They can get you a referral, which is a normal process that happens all the time. As a client, you have the choice to seek care from a new provider if you need, or want to.
Additional commentary: Feeling better mentally overall may take time. It can be a process. Being open and honest with your provider about how you are feeling can help to minimize obstacles and help ensure the right treatment plan for the symptoms and or side effects that you may be experiencing.